Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 16, 2012Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 16, 2012, 10:46 PM EDT for Floyd County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 10:46 PM EDT (02:46 UTC)
Expired
Aug 16, 2012, 11:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WWUS82 KFFC 170246
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU AUG 16 2012

GAZ019-170315-
1046 PM EDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 1115 PM EDT...

AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING SOUTHEAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND
COOSA...ROME AND LINDALE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3438 8533 3439 8528 3432 8502 3425 8502
      3422 8503 3421 8505 3410 8505 3409 8512
      3418 8542
TIME...MOT...LOC 0247Z 293DEG 18KT 3428 8525

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:20 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 16, 10:20 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 PM EDT THU AUG 16 2012

.UPDATE...
HAVE UPDATED FORECAST TO ADD SLIGHT CHANCE OF THUNDERSTORMS OVER
MUCH OF NORTH GEORGIA TONIGHT...NORTH OF AN ATLANTA TO ATHENS LINE
FOR NOW. THERE ARE A FEW STORMS DEVELOPING AHEAD OF THE MCS MOVING
THROUGH TENNESSEE AND KENTUCKY. WILL CONTINUE TO WATCH AND SEE HOW
THE CONVECTION DEVELOPS. NO OTHER CHANGES AT THIS TIME.

41

.PREVIOUS...
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
STATIONARY FRONT ACROSS CENTRAL GA WITH BEST INSTABILITY ACROSS THE
SOUTHERN COUNTIES. THAT IS WHERE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE INTO THE MID EVENING HOURS. A CONCERN TO WATCH
FOR IS SHORT WAVES IN THE UPPER FLOW COMING FROM MS/AL THAT COULD
AFFECT THE WESTERN CWA THIS EVENING.

THE MAIN CONCERN WILL THEN BE A COLD FRONT APPROACHING N GA FRIDAY
AFTERNOON. GFS/NAM THEN DIFFER HOW FAR TO TAKE THE FRONT INTO THE
AREA WITH THE GFS MOVING THE FRONT TO CENTRAL GA AT DAYS END FRIDAY
AND THE NAM MOVING THE FRONT INTO N GA. THINK THE NAM MOVEMENT IS
BETTER AND THE HIGHER POPS FROM THE NAM MOS MORE IN LINE THAN THE
LOWER GFS MOS POPS. A FLAIR UP OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FRIDAY WITH THE APPROACH OF THE FRONT AND SPC HAS
HIGH-LIGHTED MAINLY N GA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THIS IS PARTLY DUE TO A SHORT WAVE AIDING THE STORM DEVELOPMENT.

THE FRONT WILL LIKELY BECOME STATIONARY FRIDAY NIGHT ACROSS N GA.
WHILE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH...CHANCES WILL
REMAIN IN THE FORECAST ALL NIGHT.

FORECAST LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT AND FRIDAY
NIGHT. FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW
NORMAL FOR FRIDAY AND WENT WITH THE COOLER MET MOS HIGHS. THESE
TEMPERATURES COULD BE TOO COOL FOR PORTIONS OF THE SE CWA.

OVERALL CONFIDENCE IS MEDIUM.

BDL

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AFOREMENTIONED FRONT WILL BE WORKING ITS WAY THROUGH THE AREA
SATURDAY AND SUNDAY AS THE STRONG UPPER TROUGH DIGS INTO THE
EASTERN HALF OF THE COUNTRY. VARIOUS SHORTWAVES ROUNDING THE BASE
OF THE TROUGH ALONG WITH SOUTHWEST FLOW ALOFT AND TROPICAL
CONNECTION FROM THE TROPICAL WAVE OVER THE BAY OF CAMPECHE WILL
KEEP DIFFERENT WAVES OF CONVECTION IN THE AREA THROUGH THE
EXTENDED. 12Z GFS NO LONGER TRIES TO CUTOFF A SHORTWAVE MIDWEEK
WHEREAS THE ECMWF IS STILL DOING THIS. WITH THE CUTOFF...THE ECMWF
DEVELOPS A MORE PROGRESSIVE SYSTEM AND PUSHES THE TROUGH UP INTO
SOUTHEAST CANADA WITH RIDGING BUILDING INTO THE SOUTH...WHEREAS
THE GFS KEEPS THE TROUGH AS THE DOMINANT FEATURE...WHICH WILL
IMPACT WHICH DAYS NEXT WEEK HAVE PRECIP. GUIDANCE IS ALSO HINTING
AT A SLIGHTLY WARMER SOLUTION THIS TIME AROUND. WITH ALL THESE
CHANGES...ALBEIT MINOR...HAVE MADE NO CHANGES TO THE FORECAST
BEYOND 48 HOURS GIVEN THE UNCERTAINTY. SEE PREVIOUS DISCUSSION
BELOW.

TDP

PREV DISCUSSION... /ISSUED AT 308 AM EDT THU AUG 16 2012/
UPPER LEVEL TROUGH DOMINATES THE REGION TO START THE LONG
TERM...WITH THE 500MB LOW LOCATED OVER EASTERN CANADA. CAUGHT
BETWEEN THE BERMUDA HIGH AND A HIGH OVER TEXAS...PLENTY OF WEST
GULF AND EVEN EASTERN PACIFIC MOISTURE WILL STREAM AROUND THE GULF
COAST INTO THE SOUTHEAST. 00Z GFS SUGGESTS THAT A FRONTAL BOUNDARY
WILL MEANDER OVER SOUTH CENTRAL GEORGIA THROUGH MOST OF THE LONG
TERM. 00Z ECMWF HINTS AT THE DEVELOPMENT OF A CUT OFF 500MB LOW
OVER THE MID-SOUTH NEAR THE END OF THE FORECAST PERIOD THAT MAY
HELP CHASE OUT THE MOIST TROUGHINESS. 00Z GFS DEVELOPS A LOW IN
SE AL ON 18Z WEDNESDAY...WITH AN ASSOCIATED 500MB CUTOFF LOW
AROUND 12Z THURSDAY. SOME UNCERTAINTY WHETHER GUIDANCE IS TRENDING
TOWARDS STARTING A TRANSITION TO A MORE FALL LIKE PATTERN...WILL
NEED TO KEEP AN EYE ON FUTURE RUNS TO SEE IF THIS TREND CONTINUES
FOR WEDNESDAY INTO THURSDAY OF NEXT WEEK.

DRY PERIODS WILL BE BRIEF...WITH COOLER MORNING TEMPS. MONDAY AND
TUESDAY MORNINGS MAY SEE SOME LOWER 60S AND ISOLATED UPPER 50S SNEAK
AS FAR SOUTH AS THE SOUTHERN CRESCENT OF THE METRO ATLANTA. LOOKING
AT EXTREME LOWS FOR THE SOUTH METRO AREA IN AUGUST IN THE 1981-2010
PERIOD...MID 50S ARE THE LOWEST OBSERVED TEMPS. AUGUST MIN TEMP
RECORDS ARE NOT THREATENED AS OF RIGHT NOW EXCEPT AT CSG ON
MONDAY...BUT IT BEARS KEEPING AN EYE ON WITH EACH SUCCESSIVE BLAST
OF DRY AIR BEHIND FRONTS. WENT A BIT WARMER THAN GUIDANCE BECAUSE
THERE IS STILL SOME UNCERTAINTY OVER THE LENGTH AND TIMING OF ANY
DRY AIR OVER THE AREA.

RAG

&&

.AVIATION...
00Z UPDATE...
VFR CONDITIONS EXPECTED OVERNIGHT WITH SOME MID/HIGH CLOUDS. SOME
5000-6000 FT CLOUD COULD LINGER OR DEVELOP OVERNIGHT. PATCHY FOG
AND/OR HAZE LATE NIGHT POSSIBLE. SURFACE WINDS MOSTLY WNW LESS THAN
10 KTS BECOMING LIGHT/VARIABLE. SHOWERS AND THUNDERSTORMS EXPECTED
TO DEVELOP FRIDAY...BUT TIMING UNCERTAIN. DIRECTION OF MOVEMENT OF
MCS OVER OHIO VALLEY MAY AFFECT THE CWA ON FRIDAY.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS THROUGH TONIGHT.
MEDIUM ON LOCATION AND TIMING OF CONVECTION FRIDAY.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  89  69  88 /  10  50  40  40
ATLANTA         72  87  71  86 /  10  70  40  40
BLAIRSVILLE     64  80  67  81 /  10  80  50  40
CARTERSVILLE    66  86  68  86 /  20  90  50  40
COLUMBUS        72  90  73  88 /  10  40  40  50
GAINESVILLE     69  86  70  85 /  10  70  40  40
MACON           72  91  71  90 /  10  50  30  50
ROME            68  87  69  87 /  20  90  60  40
PEACHTREE CITY  67  87  68  86 /  10  60  40  40
VIDALIA         73  94  73  92 /  20  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....TDP
AVIATION...41
Hazardous weather outlook, Aug 16, 10:19 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1019 PM EDT THU AUG 16 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1019 PM EDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH GEORGIA
TONIGHT.

.SYNOPSIS...
A FRONTAL BOUNDARY HAS SETTLED SOUTH OF THE FORECAST AREA THIS
EVENING. HOWEVER...AN UPPER ATMOSPHERE DISTURBANCE PASSING ACROSS
TENNESSEE AND KENTUCKY TONIGHT MAY HELP TO TRIGGER THUNDERSTORMS
ACROSS NORTH GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL.

.DISCUSSION...
DRIER AIR HAD SPREAD ACROSS NORTH AND CENTRAL GEORGIA THIS
EVENING. HOWEVER AN UPPER LEVEL DISTURBANCE WAS MOVING SOUTHEAST
THROUGH KENTUCKY AND TENNESSEE THIS EVENING. A FEW THUNDERSTORMS
WERE DEVELOPING AHEAD OF THIS SYSTEM ACROSS MAINLY NORTHWEST
GEORGIA. INSTABILITY ASSOCIATED WITH THIS UPPER AIR SYSTEM MAY
TRIGGER ISOLATED THUNDERSTORMS OVER NORTH GEORGIA THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 16, 6:44 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT THU AUG 16 2012

GAZ113-162330-
644 PM EDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TOOMBS COUNTY UNTIL 730 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTER...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TOOMBS COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROCK SPRINGS...SOUTH THOMPSON...VIDALIA...CENTER...
TOOMBS CENTRAL...LYONS...SANTA CLAUS...PONDEROSA...JOHNSON CORNER...
OHOOPEE AND NEW BRANCH. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3208 8220 3197 8221 3196 8222 3207 8246
      3224 8242 3223 8220 3222 8220 3218 8218
      3215 8218
TIME...MOT...LOC 2244Z 282DEG 17KT 3215 8237
Special weather statement, Aug 16, 10:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU AUG 16 2012

GAZ019-170315-
1046 PM EDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 1115 PM EDT...

AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING SOUTHEAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND
COOSA...ROME AND LINDALE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3438 8533 3439 8528 3432 8502 3425 8502
      3422 8503 3421 8505 3410 8505 3409 8512
      3418 8542
TIME...MOT...LOC 0247Z 293DEG 18KT 3428 8525

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:00 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield60 min
Aug 17, 1:32 PM EDTSpecial Weather StatementFFCHenry28 min
Aug 17, 2:48 PM EDTSpecial Weather StatementFFCGreene57 min
Aug 17, 6:34 PM EDTSpecial Weather StatementFFCJefferson26 min
Aug 17, 6:52 PM EDTSpecial Weather StatementFFCJefferson38 min
Aug 17, 6:59 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson46 min
Aug 17, 7:04 PM EDTSpecial Weather StatementFFCJohnson26 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.